Kentucky, 2005Flood and Damaging Wind in Kentucky, July 20, 2005
July 20, 2005 · NWS ILN · 2 events in 1 county or zone
1 thunderstorm wind, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 20, 1:19 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 20, 1:19 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
219 PM EDT WED JUL 20 2005
.AVIATION (18Z-18Z)...
CONVECTION HAS FORMED ALONG STATIONARY BOUNDARY ACROSS THE SOUTH FA...WHICH
WAS ALSO ALONG THE DIFFERENTIAL HEATING EDGE OF MORNING FOG.
EXPECT THIS EARLY ROUND OF CONVECTION TO TAPER OFF AFTER SUNSET.
MODELS THEN SWING H5 S/W INTO THE FA LATE TONIGHT INTO THU.
MODELS DIFFER ON STRENGTH OF CONVECTION. GFS HAS BACKED OFF FROM
ITS 06Z MCS WHICH PRODUCED OVER 4 INCHES OF QPF IN INDIANA...BUT
STILL BRINGS IN A NICE BULLSEYE OVER THE NORTH. THE NAM MEANWHILE
WASHES OUT THE QPF...WHILE STILL BRINGING THE S/W AND 700MB OMEGA IN.
ACTUALLY PREFER THE NGM SOLUTION...WHICH SWINGS QPF IN AFTER
06Z...THEN IS THROUGH THE FA BY 18Z.
SITES
&&
.SHORT TERM (THIS AFTERNOON)....
UPDATED POPS THIS AFTERNOON TO PUSH THEM A LITTLE FARTHER N...AS
CONVECTION HAS WORKED INTO SOUTHERN PORTIONS OF THE MIAMI/WHITEWATER
VALLEYS AND IS HEADING FOR SOUTHERN CENTRAL OH. ALSO INCREASED
CLOUD COVER TO PC EVERYWHERE.
SITES
&&
.PREVIOUS DISCUSSION...
(ISSUED 1012 AM EDT WED JUL 20 2005)
SHORT TERM (REST OF TODAY)...
TEMPERATURES RUNNING HOTTER THAN PREVIOUS FORECAST. 12Z SOUNDING
SUPPORTS TEMPS AROUND 90 TO LOWER 90S. BUMPED HIGHS UP A FEW DEGREES.
INCREASED TDS ACROSS THE SOUTH ALSO.
CLEZFPILN OUT.
SITES
PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 435 AM EDT WED JUL 20 2005
SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
WESTERLY FLOW ALOFT PERSISTS. A WEAK SHORT WAVE MAY AFFECT THE
REGION TODAY...BEFORE A STRONGER SHORT WAVE COMES INTO PLAY THURSDAY
AND THURSDAY NIGHT.
HIGH PRESSURE IS GENERALLY IN CONTROL AT THE SURFACE.
HOWEVER...THERE IS SOME LOW LEVEL CONVERGENCE AND A MOISTURE
BOUNDARY NEAR THE OHIO RIVER. SOME ENHANCEMENT BY THE SHORT WAVE MAY
OCCUR AS WELL. THOSE FACTORS...ALONG WITH A SHOWER ON THE
RADAR...WARRANT A 20 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS IN
OUR SOUTHERN COUNTIES TODAY INTO THIS EVENING.
SHORT WAVES ALONG WITH A SURFACE BOUNDARY AND LOW PRESSURE COME INTO
THE PICTURE THURSDAY AND THURSDAY NIGHT. WENT WITH CHANCE POPS FOR
THE WHOLE AREA FOR BOTH PERIODS.
KEPT TEMPS ABOUT THE SAME...SLIGHTLY LOWER THAN MOS GUIDANCE.
THE FOLLOWING WAS ORIGINALLY ISSUED AT 331 PM EDT TUE JUL 19 2005
LONG TERM (THURSDAY THROUGH TUESDAY)...
MODELS ARE IN FAIRLY GOOD AGREEMENT FOR EXTENDED PERIOD. MID LEVEL
RIDGE BEGINS TO BUILD INTO THE OHIO VALLEY AT THE BEGINNING OF
PERIOD. HAVE KEPT POPS IN FORECAST THROUGH FRIDAY FOR ENTIRE CWA AS
SEVERAL DISTURBANCES RIDE ALONG THE RIDGE. COLD FRONT WILL PUSH
THOROUGH THE REGION EARLY ON FRIDAY. HOWEVER...HAVE SLIGHT POPS IN
THE WEST AS A STRONG VORT IS PROGGED TO PUSH SOUTH ACROSS INDIANA.
HAVE NOT STRAYED TOO FAR FROM HPC FOR DAYS 4-7. UPCOMING WEEKEND
LOOKS TO BE QUITE WARM WITH UPPER LEVEL RIDGE ESTABLISHING ITSELF IN
PLACE. HIGHS WILL BE IN THE LOWER 90S BY SUNDAY. HAVE INTRODUCED
SLIGHT POPS STARTING SATURDAY AFTERNOON AS MORE DISTURBANCES RIDE
ALONG UPPER RIDGE.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 20, 4:21 AM EST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
521 AM EDT WED JUL 20 2005
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210920-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
521 AM EDT WED JUL 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Thunderstorm Wind, Gallatin
- When
- July 20, 2:40 PM EST to 2:44 PM EST
- Where
- Gallatin County, 2 mi E of Warsaw
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.783, -84.850
Trees were downed along US Route 42 to the west of the intersection with US Route 127. One tree fell on a house, causing minor damage.
Flood, Gallatin
- When
- July 20, 3:00 PM EST to 4:15 PM EST
- Where
- Gallatin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.757, -84.859 (the zone’s center; the record gives no point)
Scatter afternoon thunderstorms produced two inches of rain over Gallatin county during the afternoon. The heavy rain caused flooding of roads across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 20 to 26, 20054 deaths · 65 injured · 29 events
- Heat in Illinois, July 20 to 26, 20051 death · 17 events
- Heat in North Carolina, July 20, 20051 death · 1 event
- Rip Current in Florida, July 20, 20051 death · 1 event
- Tornadoes in Texas, July 20, 2005$100,000 · F1 · 8 events
- Tornado in Florida, July 20, 2005$437,000 · F0 · 1 event
- Tornadoes and Storm Surge in Texas, July 20, 2005$155,000 · F0 · 13 events
- Hail and Damaging Winds in South Dakota, July 20, 2005$175,000 · 4.25 in hail · 8 events
- Damaging Winds in Michigan, July 20, 2005$155,000 · 60 kt wind · 6 events
- Damaging Wind in Arizona, July 20, 2005$175,000 · 60 kt wind · 1 event
- Strong Wind in Alabama, July 20, 20053 injured · $45,000 · 1 event
- Damaging Winds and Lightning Strike in Illinois, July 20, 2005$100,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469819, 5469820.